Hail, Grayson
- When
- October 6, 10:34 AM CST
- Where
- Grayson County, Tioga
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 33.470, -96.920
Golfball size hail was reported in Tioga.
A broken line of thunderstorms developed along a cold front and two of the storms produced golfball size hail and damaging winds. Flash flooding also occurred due to a slow-moving thunderstorm in Fannin County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A broken line of thunderstorms developed along a cold front and two of the storms produced golfball size hail and damaging winds. Flash flooding also occurred due to a slow-moving thunderstorm in Fannin County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Oct 6, 8:04 AM CST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 904 AM CDT TUE OCT 6 2009 .UPDATE... WE WILL BE CANCELING THE DENSE FOG ADVISORY AS OF 9 AM. THE COLD FRONT EXTENDED SOUTHEAST OF AN ARDMORE OKLAHOMA... WICHITA FALLS LINE OF 9 AM. WINDS BEHIND THE FRONT ARE A LITTLE STRONGER THAN EARLIER EXPECTED...SO HAVE BUMPED UP THE WINDS FOR LATE MORNING AND AFTERNOON BEHIND THE FRONT. UPDATES HAVE BEEN SENT. 58 && .AVIATION... 610 AM COMPLICATED TAFS. WARM FRONT NOW SLIDING NORTH OF METROPLEX...CEILINGS/VISIBILITIES HAVE RISEN AS WINDS HAVE PICKED UP INTO THE 10-15 MPH RANGE. HAVE FORECAST IFR THIS MORNING UNTIL FROPA...BUT THEY COULD TICK UP AND DOWN INTO THE MVFR RANGE. WACO MORE LIKELY TO SEE HIGHER CEILINGS BEING FARTHER AWAY FROM THE FRONT. COLD FRONT NOW NEARING WICHITA FALLS...AND SHOULD HIT METROPLEX NEAR 18Z/1 PM. TSTMS NOW AHEAD OF FRONT ALSO EXPECTED TO SLIDE SOUTHEAST AND SHOULD MAKE METROPLEX TAF SITES NEAR 15Z/10 AM. CEILINGS SHOULD IMPROVE TO VFR AFTER THE RAIN...BUT WILL LIKELY DECREASE TO MVFR/IFR BEFORE WEDNESDAY MORNING. 84 && .PREV UPDATE... .UPDATE... 610 AM WILL DISCONTINUE DENSE FOG ADVISORY FOR ALL BUT NORTHERN COUNTIES AS VISIBILITIES HAVE IMPROVED WITH WARM FROPA. .AVIATION... 610 AM COMPLICATED TAFS. WARM FRONT NOW SLIDING NORTH OF METROPLEX...CEILINGS/VISIBILITIES HAVE RISEN AS WINDS HAVE PICKED UP INTO THE 10-15 MPH RANGE. HAVE FORECAST IFR THIS MORNING UNTIL FROPA...BUT THEY COULD TICK UP AND DOWN INTO THE MVFR RANGE. WACO MORE LIKELY TO SEE HIGHER CEILINGS BEING FARTHER AWAY FROM THE FRONT. COLD FRONT NOW NEARING WICHITA FALLS...AND SHOULD HIT METROPLEX NEAR 18Z/1 PM. TSTMS NOW AHEAD OF FRONT ALSO EXPECTED TO SLIDE SOUTHEAST AND SHOULD MAKE METROPLEX TAF SITES NEAR 15Z/10 AM. CEILINGS SHOULD IMPROVE TO VFR AFTER THE RAIN...BUT WILL LIKELY DECREASE TO MVFR/IFR BEFORE WEDNESDAY MORNING. 84 && .PREV DISCUSSION... /ISSUED 610 AM CDT TUE OCT 6 2009/ 500 AM PRIMARY FORECAST CONCERNS ARE TSTM CHANCES FOR THE REMAINDER OF THE WEEK AND THEN EARLY MORNING FOG ACROSS NORTH TX. VISIBILITIES BEGAN DROPPING QUICKLY AROUND 07-08Z EARLY THIS MORNING SO WENT AHEAD WITH A DENSE FOG ADVISORY WITH MANY 08Z VISIBILITIES REPORTING IN AROUND 1 SM. SINCE THEN VISIBILITIES ACRS THE AREA HAVE BEEN IMPROVING AS SOUTHERLY WINDS PICK UP IN INTENSITY. UNCERTAIN IF VSBYS WILL DROP AGAIN...BUT FOR NOW WILL LET THE DENSE FOG ADVISORY GO THROUGH SUNRISE AT LEAST AND SEE HOW VSBYS ACRS THE AREA RESPOND. LIGHT MIST/DRIZZLE WAS OBSERVED FALLING OUT OF THE LOW STRATUS DECK...SO SOME REDUCED VISIBILITIES WILL LIKELY STILL AFFECT THE MORNING COMMUTE. ASIDE FROM MORNING FOG ASSOCIATED WITH THE WARM FRONT LIFTING NORTH...TSTM ACTIVITY HAS FINALLY DEVELOPED ALONG AND AHEAD OF THE COLD FRONT DIVING SOUTH INTO THE SOUTHERN PLAINS EARLY THIS MORNING. THE FRONT LOOKS TO MOVE THRU NORTH TX A BIT FASTER THAN EXPECTED YESTERDAY...WITH THE FRONT ENTERING THE NORTHWESTERN PORTIONS OF THE FORECAST AREA AROUND OR JUST AFTER SUNRISE. FORECAST SOUNDINGS INDICATE SOMEWHERE IN THE VICINITY OF 1500 J/KG OF CAPE OUT AHEAD OF THE FRONT...WITH A SUFFICIENT SHEAR PROFILE TO SUPPORT ORGANIZED THUNDERSTORMS...POSSIBLY SOME ELEVATED SUPERCELLS. WITH THE LLJ VEERED ALONG THE FRONTAL BOUNDARY...H850 ANALYSIS INDICATING 20 DEG C DEW POINT VALUES TO THE SOUTHWEST...AND FORECAST SOUNDINGS BRINGING PWAT VALUES ABOVE 2 INCHES...THERE IS ALSO SOME POTENTIAL FOR HEAVY RAINFALL WHICH MAY LEAD TO LOCALIZED FLOODING PROBLEMS. THIS BEING SAID...IF THE FRONT KEEPS MOVING...FLOODING IS SOMEWHAT LESS OF AN ISSUE TODAY...BUT SOMETHING TO WATCH AS THIS SYSTEM EVOLVES. HAVE GONE WITH 60 TO 80 POPS ALONG THE FRONTAL BOUNDARY TODAY...BUT THERE IS STILL THE CONCERN THAT TSTM COVERAGE WILL BE LIMITED BY H900-H800 WARM LAYER/CAP AS THE FRONT MOVES THRU. ONGOING ACTIVITY IN SOUTHERN OK RAISES CONFIDENCE THAT TSTMS WILL BE NUMEROUS ALONG THE COLD FRONT. UNLESS WE BREAK OUT OF THE LOW STRATUS TODAY...WOULD ANTICIPATE THE PRIMARY SVR WX THREATS TO BE LARGE HAIL AND FREQUENT LIGHTNING...AND OF COURSE LOCALIZED FLOODING AS MENTIONED ABOVE. IF WE WERE TO BREAK OUT AND GET A COUPLE OF HRS OF SUNSHINE AT THE SFC...WOULD BECOME VERY CONCERNED ABOUT THE WIND THREAT AS WELL...BUT FOR NOW STRATUS LOOKS TO HOLD IN ACRS THE REGION FOR THE REMAINDER OF THE DAY. TONIGHT THRU WEDNESDAY NIGHT...00Z MODEL GUIDANCE INDICATES THAT THE COLD FRONT WILL MOVE SOUTH THROUGH THE ENTIRE FORECAST AREA TONIGHT...EFFECTIVELY TAKING THE BEST TSTM CHANCES WITH IT. ELEVATED INSTABILITY REMAINS OVER THE SOUTHERN HALF OF NORTH TX DURING THE PERIOD...SO CANNOT RULE OUT REDEVELOPING TSTM ACTIVITY ASSOCIATED WITH ANY WEAK SHORTWAVE TROUGH EMBEDDED IN THE WEST/SOUTHWEST FLOW ALOFT. THIS FRONT LOOKS TO LIFT NORTH WEDNESDAY NIGHT AS ANOTHER STRONG UPPER LVL SYSTEM MOVES INTO THE SOUTHWESTERN CONUS BRINGING FAIRLY STRONG LEE SIDE CYCLOGENESIS OVER THE HIGH PLAINS. THIS WILL LIKELY CAUSE A NEAR REPEAT OF CONDITIONS THAT OCCURRED EARLY THIS MORNING ACROSS NORTH TX...WITH INCREASING TEMPERATURES DURING THE OVERNIGHT HRS AND THE ONSET OF LOW STRATUS AND FOG. THURSDAY THRU FRIDAY...MODELS HAVE BEEN SOMEWHAT INCONSISTENT WITH THE EXACT TIMING OF THE NEXT COLD FRONT TO AFFECT NORTH TX. GFS STILL OFFERS A RELATIVELY FAST SOLUTION...BRINGING THE COLD FRONT THRU MUCH OF THE CWA THURSDAY NIGHT. THE NAM AND ECMWF OFFER A SLOWER SOLUTION WITH THE FRONT COMING THRU FRIDAY MORNING INSTEAD. SLOWED THE FRONT DOWN A LITTLE BIT FROM PREVIOUS FORECAST...BUT NO SIGNIFICANT CHANGES MADE AT THIS TIME. WITH GOOD UPPER LVL SUPPORT ASSOCIATED WITH THIS FRONT...EXPECT A NEARLY SOLID LINE OF CONVECTION TO ACCOMPANY THE FRONTAL BOUNDARY AS IT MOVES THRU THE AREA. ONCE AGAIN PWATS ARE UP AROUND 2 INCHES...AND HEAVY RAINFALL IS LIKELY WITH THE PASSAGE OF THE FRONT AND THE UPPER LVL SUPPORT. SUFFICIENT ELEVATED INSTABILITY AND SHEAR EXIST TO SUPPORT ORGANIZED STORMS ALONG THE FRONT AS WELL. IN TERMS OF FLOODING POTENTIAL...HEAVY RAINFALL WHICH COULD LEAD TO WIDESPREAD FLOODING LOOKS TO REMAIN NORTH OF NORTH TX WHERE THE BEST UPPER LVL DYNAMICS LOOK TO SET UP. THINK THAT POTENTIAL IS THERE FOR LOCALIZED FLOODING ON THURSDAY NIGHT/FRIDAY...BUT THE SET UP FOR A MORE WIDESPREAD FLOODING EVENT LOOKS TO HOLD NORTH OF US FOR NOW. EXACT FLOODING POTENTIAL IS DIFFICULT TO DETERMINE AT THIS TIME...BUT SOMETHING TO THINK ABOUT AS THIS NEXT SYSTEM APPROACHES. THIS WEEKEND...THE COLD FRONT CONTINUES TO BE FORECAST TO MOVE WELL SOUTH OF NORTH TX FOR THIS WEEKEND...SO HAVE KEPT A DRY AND SOMEWHAT COOL FORECAST GOING. DO NOT SEE ANY MAJOR SYSTEMS THAT COULD CAUSE A CHANGE IN THIS THINKING AT THIS TIME...SO CONFIDENCE IN A DRY FORECAST FOR SATURDAY AFTERNOON THRU SUNDAY IS INCREASING. CAVANAUGH && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 79 61 74 70 86 / 80 30 30 20 40 WACO, TX 85 68 79 72 89 / 80 60 30 20 20 PARIS, TX 78 58 73 64 85 / 80 30 20 20 40 DENTON, TX 77 59 74 70 86 / 80 30 30 30 40 MCKINNEY, TX 78 59 74 66 85 / 80 30 20 20 40 DALLAS, TX 80 65 74 72 86 / 80 30 30 20 40 TERRELL, TX 82 63 76 69 86 / 70 40 30 20 30 CORSICANA, TX 85 66 79 72 89 / 80 60 30 20 20 TEMPLE, TX 87 70 79 73 89 / 60 70 30 20 20 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && 58/21
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 826 AM CDT TUE OCT 6 2009 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-070945- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 826 AM CDT TUE OCT 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL AFFECT NORTHWESTERN PORTIONS OF NORTH TEXAS THIS MORNING...SWEEPING TO THE SOUTHEAST THIS EVENING. THE MAIN HAZARDS WILL BE LIGHTNING AND HAIL...BUT THERE IS ALSO A THREAT OF LOCALLY HEAVY RAINFALL LEADING TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORM CHANCES WILL CONTINUE THROUGH FRIDAY NIGHT ACROSS NORTH TEXAS AS A SERIES OF DISTURBANCES AND FRONTS MOVE ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
937 AM CDT TUE OCT 6 2009
TXZ100-101-116-061500-
JACK TX-YOUNG TX-PALO PINTO TX-
937 AM CDT TUE OCT 6 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN JACK COUNTY
NORTHERN PALO PINTO COUNTY
SOUTHEASTERN YOUNG COUNTY
AT 937 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF GRAHAM...MOVING EAST AT 15
MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE GRAFORD AND POSSUM KINGDOM
STATE PARK.
PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT TUESDAY
FOR NORTH CENTRAL TEXAS.
LAT...LON 3303 9866 3318 9825 3298 9808 3285 9856
3288 9858 3295 9856 3295 9862
TIME...MOT...LOC 1437Z 249DEG 13KT 3297 9850
85/NHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
951 AM CDT TUE OCT 6 2009
TXZ093-061515-
GRAYSON TX-
951 AM CDT TUE OCT 6 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTH CENTRAL GRAYSON COUNTY
AT 951 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES WEST OF DENISON...MOVING EAST AT 40 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE EISENHOWER STATE PARK.
PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT TUESDAY
FOR NORTH CENTRAL TEXAS.
LAT...LON 3390 9658 3385 9661 3383 9651 3379 9649
3377 9678 3388 9689 3388 9687 3386 9685
3388 9679 3384 9676 3384 9671 3390 9669
3392 9664
TIME...MOT...LOC 1451Z 252DEG 34KT 3381 9675
85/NHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1007 AM CDT TUE OCT 6 2009
TXZ103-061530-
DENTON TX-
1007 AM CDT TUE OCT 6 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN DENTON COUNTY
AT 1007 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTH OF
FRISCO TO DENTON...MOVING EAST AT 30 MPH.
CITIES IN THE PATH OF THESE STORMS INCLUDE AUBREY...CROSS ROADS...
DENTON...KRUGERVILLE...KRUM AND SHADY SHORES.
PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THESE
STORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT TUESDAY
FOR NORTH CENTRAL TEXAS.
LAT...LON 3342 9683 3326 9683 3311 9714 3325 9727
3342 9688
TIME...MOT...LOC 1507Z 252DEG 26KT 3332 9684 3321 9710
85/NHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FORT WORTH TX 1011 AM CDT TUE OCT 6 2009 TXZ093-104-061545- GRAYSON TX-COLLIN TX- 1011 AM CDT TUE OCT 6 2009 ...SIGNIFICANT WEATHER ADVISORY FOR... NORTHWESTERN COLLIN COUNTY SOUTH CENTRAL GRAYSON COUNTY AT 1012 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 12 MILES NORTHWEST OF MCKINNEY...MOVING NORTHEAST AT 40 MPH. CITIES IN THE PATH OF THIS STORM INCLUDE ANNA...CELINA...TOM BEAN AND VAN ALSTYNE. PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS STORM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT TUESDAY FOR NORTH CENTRAL TEXAS. LAT...LON 3354 9647 3334 9642 3325 9683 3340 9683 TIME...MOT...LOC 1512Z 245DEG 33KT 3333 9679 85/NH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1047 AM CDT TUE OCT 6 2009
TXZ093-094-061615-
GRAYSON TX-FANNIN TX-
1047 AM CDT TUE OCT 6 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN FANNIN COUNTY
SOUTHEASTERN GRAYSON COUNTY
AT 1047 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 15 MILES SOUTHEAST OF SHERMAN...MOVING NORTHEAST
AT 40 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE BAILEY...ECTOR...SAVOY...TOM
BEAN...VAN ALSTYNE AND WHITEWRIGHT.
PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT TUESDAY
FOR NORTH CENTRAL TEXAS.
LAT...LON 3344 9608 3335 9637 3341 9638 3340 9658
3347 9662 3366 9625
TIME...MOT...LOC 1547Z 242DEG 33KT 3343 9647
85/NHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1110 AM CDT TUE OCT 6 2009
TXZ092-103-061645-
COOKE TX-DENTON TX-
1110 AM CDT TUE OCT 6 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN COOKE COUNTY
NORTH CENTRAL DENTON COUNTY
AT 1110 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTH OF SANGER...MOVING NORTHEAST AT 35
MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE PILOT POINT...SANGER...RAY
ROBERTS PARK ISLE DU BOIS AND RAY ROBERTS PARK JOHNSON BRANCH.
PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT TUESDAY
FOR NORTH CENTRAL TEXAS.
LAT...LON 3343 9694 3342 9688 3330 9723 3348 9733
3364 9694
TIME...MOT...LOC 1610Z 246DEG 30KT 3343 9718
85/NHThe Dallas/Ft Worth radar (KFWS), 106 km away, was scanning. The volume nearest the first event began at 16:35 UTC.
2 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Golfball size hail was reported in Tioga.
Golfball size hail fell in the town of Bryson.
A transformer was down in Jacksboro.
Water entered three homes and the City Hall in Trenton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, October 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198490, 198491, 197286, 197287.